Advertisement

Neurogenic Pulmonary Edema

Successful Treatment With IV Phentolamine
  • Danielle L. Davison
    Affiliations
    Department of Critical Care Medicine and Anesthesiology, and the Division of Renal Diseases and Hypertension, Department of Medicine, George Washington University Medical Center, Washington, DC
    Search for articles by this author
  • Lakhmir S. Chawla
    Correspondence
    Correspondence to: Lakhmir S. Chawla, MD, Department of Anesthesiology and Critical Care Medicine, The George Washington University Medical Center, 900 23rd St NW, Rm G-105, Washington, DC, 20037
    Affiliations
    Department of Critical Care Medicine and Anesthesiology, and the Division of Renal Diseases and Hypertension, Department of Medicine, George Washington University Medical Center, Washington, DC
    Search for articles by this author
  • Leelie Selassie
    Affiliations
    Department of Critical Care Medicine and Anesthesiology, and the Division of Renal Diseases and Hypertension, Department of Medicine, George Washington University Medical Center, Washington, DC
    Search for articles by this author
  • Rahul Tevar
    Affiliations
    Department of Critical Care Medicine and Anesthesiology, and the Division of Renal Diseases and Hypertension, Department of Medicine, George Washington University Medical Center, Washington, DC
    Search for articles by this author
  • Christopher Junker
    Affiliations
    Department of Critical Care Medicine and Anesthesiology, and the Division of Renal Diseases and Hypertension, Department of Medicine, George Washington University Medical Center, Washington, DC
    Search for articles by this author
  • Michael G. Seneff
    Affiliations
    Department of Critical Care Medicine and Anesthesiology, and the Division of Renal Diseases and Hypertension, Department of Medicine, George Washington University Medical Center, Washington, DC
    Search for articles by this author
      Neurogenic pulmonary edema (NPE) is a clinical syndrome characterized by the acute onset of pulmonary edema following a significant CNS insult. The cause is believed to be a surge of catecholamines that results in cardiopulmonary dysfunction. Although there are myriad case reports describing CNS events that are associated with this syndrome, few studies have identified specific treatment modalities. We present a case of NPE caused by an intracranial hemorrhage from a ruptured arteriovenous malformation. We uniquely document a rise and fall of serum catecholamine levels correlating with disease activity and a dramatic clinical response to IV phentolamine.
      To read this article in full you will need to make a payment

      Subscribe:

      Subscribe to CHEST
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Fontes RB
        • Aguiar PH
        • Zanetti MV
        • Andrade F
        • Mandel M
        • Teixeira MJ
        Acute neurogenic pulmonary edema: case reports and literature review.
        J Neurosurg Anesthesiol. 2003; 15: 144-150
        • Rosner MJ
        • Newsome HH
        • Becker DP
        Mechanical brain injury: the sympathoadrenal response.
        J Neurosurg. 1984; 61: 76-86
        • Wohns RN
        • Tamas L
        • Pierce KR
        • Howe JF
        Chlorpromazine treatment for neurogenic pulmonary edema.
        Crit Care Med. 1985; 13: 210-211
        • Baumann A
        • Audibert G
        • McDonnell J
        • Mertes PM
        Neurogenic pulmonary edema.
        Acta Anaesthesiol Scand. 2007; 51: 447-455
        • Findler G
        • Cotev S
        Neurogenic pulmonary edema associated with a colloid cyst in the third ventricle. Case report.
        J Neurosurg. 1980; 52: 395-398
        • Yamamoto K
        • Anzai F
        • Kusajima K
        • Yamanishi N
        • Yamada M
        Acute respiratory failure with gross hemoptysis in a patient with lymphangioleiomyomatosis as part of tuberous sclerosis complex.
        Intern Med. 2004; 43: 755-758